Alert archive / Kansas / Red Flag Warnings in 2013
Red Flag Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Jan 11, 2013, 4:47 AM CST for Barton County, Russell County, Kansas. It took effect at Jan 11, 2013, 12:00 PM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2013, 4:47 AM CST (10:47 UTC)
- In effect from
- Jan 11, 2013, 12:00 PM CST
- Expired
- Jan 11, 2013, 2:33 PM CST
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
728 WWUS83 KICT 111047 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 447 AM CST FRI JAN 11 2013 ...EXTREME GRASSLAND FIRE DANGER OVER CENTRAL KANSAS TODAY... KSZ032-047-120000- /O.NEW.KICT.FW.W.0001.130111T1800Z-130112T0000Z/ RUSSELL-BARTON- 447 AM CST FRI JAN 11 2013 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST OVER PRIMARILY RUSSELL AND BARTON COUNTIES. * TIMING...OF THE EXTREME GRASSLAND FIRE DANGER IS ROUGHLY NOON THROUGH 6 PM. * WINDS...WILL BE OUT OF THE SOUTH TO SOUTHWEST AT 25 TO 35 MPH...WITH GUSTS UP TO 45 MPH. * RELATIVE HUMIDITY...WILL DROP AS LOW AS 32 PERCENT THIS AFTERNOON. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ ADK
1 follow-up statement
653 WWUS83 KICT 112033 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 233 PM CST FRI JAN 11 2013 KSZ032-047-112145- /O.CAN.KICT.FW.W.0001.000000T0000Z-130112T0000Z/ RUSSELL-BARTON- 233 PM CST FRI JAN 11 2013 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED FLAG WARNING. EXTENSIVE CLOUD COVER THROUGH EARLY AFTERNOON HAS LIMITED STRONG SOUTH WINDS AND KEPT RELATIVE HUMIDITY VALUES FROM FALLING OFF. SOME SUNSHINE LATE IN THE AFTERNOON MAY ALLOW FOR A BRIEF PERIOD OF STRONGER WINDS BETWEEN 4 AND 5 PM...HOWEVER THE COMBINATION OF WIND AND RELATIVE HUMIDITY LEVELS SHOULD PRECLUDE A PROLONGED PERIOD OF CRITICAL FIRE DANGER THIS AFTERNOON. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Jan 11, 3:17 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jan 11, 3:17 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 317 AM CST FRI JAN 11 2013 .DISCUSSION... FORECAST HIGHLIGHTS FOCUS AROUND MILD AND WINDY CONDITIONS TODAY...COLDER TEMPERATURES SATURDAY-MONDAY...SOUTHEAST KS SNOW CHANCES SATURDAY EVENING...AND MODERATING TEMPERATURES TUESDAY-THURSDAY. WILL GO AHEAD AND NIX THE CURRENT DENSE FOG ADVISORY ACROSS MUCH OF THE AREA...AS SOMEWHAT WARMER/DRIER AIR IN CONCERT WITH STRENGTHENING BOUNDARY LAYER WINDS HAS ENCROACHED FROM THE SOUTH. A POWERFUL SHORTWAVE WILL ROUND THE BASE OF A WESTERN CONUS TROUGH TODAY...RESULTING IN STRONG CYCLOGENESIS ACROSS THE HIGH PLAINS. ASSOCIATED STRONG PRESSURE FALLS WILL RESULT IN STOUT/GUSTY SOUTH/SOUTHWESTERLY WINDS ACROSS THE ENTIRE AREA...LIKELY STRONGEST WEST OF I-135...WHERE A WIND ADVISORY IS IN EFFECT FROM 11AM-7PM. CONTEMPLATED EXPANDING INTO EASTERN KS...BUT RELATIVELY MOIST BOUNDARY LAYER AND SUBSEQUENT LESS DEEP MIXING HEIGHT SHOULD PREVENT WIDESPREAD WIND ADVISORY CRITERIA THERE. THE DEEP/THICK ATMOSPHERE AHEAD OF THE WESTERN CONUS LONGWAVE TROUGH IN TANDEM WITH THE STRONG SOUTHERLY FLOW WILL ALLOW FOR WELL ABOVE NORMAL TEMPERATURES TODAY ACROSS THE AREA...ALTHOUGH WE SHOULD FALL JUST SHORT OF RECORD HIGHS. OTHERWISE...A 2ND PIECE OF SHORTWAVE ENERGY ROUNDS THE BASE OF THE WESTERN CONUS TROUGH SATURDAY EVENING...INTERACTING WITH A STALLED TIGHT/DEEP FRONTAL ZONE TO POSSIBLY BRING SOME WINTERY PRECIPITATION TO FAR SOUTHEAST KS. THE LATEST NAM KEEPS THE BEST MID-LEVEL FRONTOGENESIS TO THE SOUTHEAST OF THE FORECAST AREA...WHICH WOULD RESULT IN LOWER PRECIPITATION CHANCES. HOWEVER...THE GFS AND ESPECIALLY THE ECMWF CONTINUES TO KEEP THE BAROCLINIC ZONE A BIT FURTHER NORTHWEST...WHICH WOULD RESULT IN HIGHER PRECIPITATION CHANCES OVER FAR SOUTHEAST KS...WITH POTENTIALLY UP TO 1-2 INCHES OF SNOW IN A NARROW SWATH. FALLING PRECIPITATION WILL HAVE TO OVERCOME A VERY DRY SUB-700MB LAYER...BUT THINKING STRENGTH OF FRONTOGENESIS AND NAM/GFS PROGGED MID-LEVEL INSTABILITY IS ENOUGH TO KEEP 40-50 POPS OVER FAR SOUTHEAST KS. IF THE NAM COMES AROUND TO THE GFS/ECMWF SOLUTIONS...POPS WILL NEED TO BE INCREASED. OTHERWISE...A MUCH COLDER AIRMASS WILL FILTER SOUTH ACROSS THE REGION SATURDAY-MONDAY...AS THE WESTERN CONUS LONGWAVE TROUGH TRACKS EAST...AND REINFORCING SHORTWAVES SHOOT SOUTHEAST OUT OF CANADA. TEMPERATURES WILL FALL BACK TO BELOW NORMAL VALUES. HOWEVER...MODEL CONSENSUS SUGGESTS WESTERN CONUS RIDGING BY EARLY-MID WEEK...WHICH SHOULD RESULT IN MODERATING TEMPERATURES TUESDAY THROUGH WEEKS END. THE ECMWF CONTINUES TO KICK A SOUTHERN STREAM SYSTEM EAST ACROSS THE SOUTHERN PLAINS LATE WEEK...BUT IT HAS CONSISTENTLY REMAINED SOUTH OF THE FORECAST AREA...SO WILL KEEP A DRY FORECAST IN BEYOND TOMORROW NIGHT. ADK && .FIRE WEATHER... WINDY AND RELATIVELY WARM CONDITIONS TODAY IN CONCERT WITH FALLING RELATIVELY HUMIDITY VALUES WILL RESULT IN VERY HIGH GRASSLAND FIRE DANGER ALL AREAS TODAY...WITH BORDER-LINE EXTREME FIRE DANGER GENERALLY WEST OF I-135. THERE ARE SOME QUESTIONS ON MAGNITUDE OF DRIER AIR PUNCHING IN FROM THE WEST THIS AFTERNOON WEST OF I-135...ALONG WITH THE CURRENT MOIST GROUND FROM RECENT RAINS...SO HELD OFF ON RED FLAG WARNING. NEVERTHELESS...OUTDOOR BURNING SHOULD BE AVOIDED TODAY. ADK && .CLIMATE... DESPITE COOLER AIR FILTERING SOUTHEAST ACROSS THE REGION TONIGHT...RECORD WARM LOWS MAY BE IN JEOPARDY TODAY. ADDITIONALLY...WITH FORECAST HIGH TEMPERATURES IN THE MID 60S...THINKING ALL SITES WILL FALL SHORT OF RECORDS WHICH ARE IN THE UPPER 60S TO LOW 70S. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 27 38 19 / 10 10 0 10 HUTCHINSON 64 24 35 16 / 10 0 0 10 NEWTON 64 26 36 17 / 10 10 0 10 ELDORADO 65 29 38 18 / 10 10 10 10 WINFIELD-KWLD 66 32 41 20 / 10 10 10 20 RUSSELL 60 18 29 12 / 10 0 0 10 GREAT BEND 60 20 32 13 / 10 0 0 10 SALINA 61 22 32 16 / 10 0 0 10 MCPHERSON 63 23 34 16 / 10 10 0 10 COFFEYVILLE 66 39 42 22 / 10 10 30 40 CHANUTE 65 36 41 20 / 10 10 20 40 IOLA 64 35 40 20 / 10 10 20 40 PARSONS-KPPF 65 38 42 20 / 10 10 20 40 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING FOR KSZ032-033-047>051-067-082-091. &&
Hazardous weather outlook, Jan 11, 4:00 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 400 AM CST FRI JAN 11 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-121000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 400 AM CST FRI JAN 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT PATCHY FOG WILL BE POSSIBLE THROUGH ABOUT 7 AM GENERALLY NORTH OF INTERSTATE 70. DENSE FOG IS NO LONGER ANTICIPATED. STRONG SOUTH TO SOUTHWEST WINDS WILL PREVAIL TODAY ACROSS THE REGION. PLEASE REFER TO THE LATEST WIND ADVISORY FOR MORE DETAILS. VERY HIGH GRASSLAND FIRE DANGER WILL PREVAIL TODAY ACROSS THE AREA. BORDER-LINE EXTREME FIRE DANGER WILL BE POSSIBLE GENERALLY WEST OF INTERSTATE 135. PLEASE AVOID OUTDOOR BURNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LIGHT SNOW WILL BE POSSIBLE OVER FAR SOUTHEAST KANSAS SATURDAY EVENING. THERE REMAINS SOME FORECAST UNCERTAINTY...BUT AT THIS TIME IT APPEARS AT LEAST LIGHT ACCUMULATIONS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 8:52 PM CST | Dense Fog Advisory | ICT | Barton, Butler, Chase, Chautauqua, Cowley, Elk and 14 more | 7 hr |
Nearby
Red Flag Warnings in Kansas, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.